Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 262, NWS Norman, OK

May 27, 2001Harper County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2001, 6:43 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 6:43 PM CDT (23:43 UTC)
Expired
May 27, 2001, 7:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harper County, OK, Woods County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr
May 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr
May 27, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 272345
SVROKC

OKC059-151-280030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA
  NORTHWEST WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 730 PM CDT

* AT 643 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE  
THUNDERSTORMS FROM 17 MILES NORTHWEST OF PLAINVIEW TO 13 MILES   
NORTH OF ROSSTON...MOVING SOUTH AT 35 MPH. STORMS ALONG THIS LINE 
LIKELY CONTAIN DAMAGING WINDS TO 80 MPH AND HAIL UP TO GOLFBALL SIZE.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...FREEDOM...LAVERNE...
  PLAINVIEW...ROSSTON AND SELMAN

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3698 9900 3699 9998 3669 9995 3671 9890

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:55 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 27, 3:55 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SUN MAY 27 2001

WILL NOT GET TOO INVOLVED IN DETAILS - MAINLY BECAUSE ITS HARD TO
KNOW WHAT THE DETAILS ARE GOING TO BE. STRONGER CAP IN SW PARTS OF
AREA LEADS TO LESS CERTAINTY THAT STORMS WILL GO IN THAT AREA, SO
POPS WILL INCREASE TONIGHT FROM SW TO NE ACROSS AREA. SHEAR AND
INSTABILITY MORE THAN ADEQUATE FOR SEVERE, WITH SUPERCELL/TORNADO
POTENTIAL THIS EVENING GRADUALLY EVOLVING MORE INTO A HIGH WIND/
HEAVY RAIN THREAT LATER TONIGHT AS STORMS ORGANIZE INTO 1 OR MORE
MCSS. BOUNDARIES WILL PLAY A KEY ROLE IN DETERMINING WHEN/WHERE THE
MAXIMUM RISKS WILL BE. SURFACE PATTERN HAS BEEN A MESS TODAY, BUT
SHOULD TAKE SHAPE AS SURFACE LOW DEVELOPS OVER SE CO AND DROPS INTO
NW TX. CURRENT ANALYSES AND ALL MODEL PROGS INDICATE 2 E-W TROFS/
BOUNDARIES, ONE ACROSS KS AND ONE ACROSS N TX. CONVECTION/OUTFLOW
SHOULD NUDGE THE KS BOUNDARY S THIS EVENING, WITH THE TWO FEATURES
EVENTUALLY CONSOLIDATING SOMEWHERE NEAR THE RED RIVER TONIGHT.
WIDESPREAD CONVECTION EXPECTED N OF WHERE THE BOUNDARY/IES END UP,
ESPECIALLY THIS EVENING AS LLJ INCREASES CONVERGENCE/LIFT.

EVOLVING SCENARIO BEARS STRONG RESEMBLANCE TO MADDOX FRONTAL-TYPE
FLASH FLOOD PATTERN. HOWEVER, MID/UPPER FLOW WILL REMAIN STRONG,
WHICH SHOULD KEEP ANY DEVELOPING COMPLEXES MOVING FAST. LLJ ALSO IS
PROGGED TO VEER TO MORE WESTERLY LATE TONIGHT ACROSS TX AND SE OK,
AT LEAST BY NGM/AVN, WHICH WOULD REDUCE LOW-LEVEL CONVERGENCE AND
WARM ADVECTION N OF THE FRONTAL ZONE. DUE TO THESE FACTORS, AND
CONTINUED UNCERTAINTY REGARDING THE FRONTAL POSITION/S, WE WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME. WE WILL INCLUDE MENTION OF
HEAVY RAIN POTENTIAL, THO, AND IF MESOSCALE FEATURES BECOME BETTER
DEFINED THIS EVENING, A WATCH MAY BE NEEDED FOR PARTS OF THE CWA IF
THE RISK OF TRAINING MATERIALIZES.

CONVECTION EXPECTED TO ROLL SE OF THE AREA EARLY MON, ALLOWING
AIRMASS TO RECOVER SO WE CAN DO THE WHOLE THING AGAIN LATE MON AND
MON NIGHT. THUS LOWER POPS MON, THEN HIGH POPS AGAIN MOST AREAS MON
NIGHT. MAIN BOUNDARY EXPECTED TO LIE ACROSS N TX BY THEN, BUT WITH
UPPER RIDGE OVERHEAD, PRECIP MAY NOT BE AS WIDESPREAD.

TUE INTO WED LOOKING MORE TROUBLESOME AS WELL, WITH SW US TROF
APPROACHING AND SURFACE BOUNDARY STILL IN THE AREA. GOOD CHANCE TO
LIKELY POPS IN THESE PERIODS. COLD FRONT WED AND WED NIGHT LEADS TO
CONTINUED CHANCE INTO EARLY THU PER LATEST MRF MOS POPS. THEN DRY
AND SEASONABLY COOL FRI/SAT AS ANOTHER TROF DEVELOPS IN THE E AND
COOLER AIRMASS DROPS INTO AREA. DRY/WARMER SUN WITH INCREASING S
WINDS AS WESTERN RIDGE PROGRESSES INTO CENTRAL US.

FCSTID = 24
OKC   64  80  65  80 /  70  20  40  60
HBR   64  82  65  83 /  60  20  50  60
SPS   65  84  66  85 /  40  20  40  50
GAG   59  78  60  80 /  70  20  40  60
PNC   63  80  63  78 /  80  20  30  60
DUA   65  84  67  84 /  60  40  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 27, 1:00 PM CDT, 5 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 27 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS WESTERN NORTH TEXAS. DAMAGING WIND AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS...WITH ISOLATED
TORNADOES POSSIBLE IN THE MODERATE RISK AREA LATE THIS AFTERNOON AND
EVENING. IN ADDITION...HEAVY RAINFALL MAY CAUSE FLOODING OVERNIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON
ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES...KANSAS
...AND WESTERN OKLAHOMA. RELATIVELY STRONG NORTHWEST WINDS ALOFT
WILL RESULT IN STRONG WIND SHEAR AND CARRY THE STORMS SOUTHEAST
ACROSS OKLAHOMA AND EVENTUALLY PORTIONS OF NORTH TEXAS. AS THE
STORMS MOVE INTO INCREASINGLY UNSTABLE AIR THEY WILL BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW SUPERCELL
THUNDERSTORMS...CAPABLE OF PRODUCING ISOLATED TORNADOES...WILL BE
POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING ACROSS
NORTHWEST OKLAHOMA. AS THE STORMS MOVE SOUTHEAST OVERNIGHT THE RISK
FOR TORNADOES WILL TEND TO DECREASE...WHILE THE THREAT OF DAMAGING
WINDS AND FLOODING RAINFALL WILL INCREASE.

EMERGENCY MANAGER GROUPS ACROSS OKLAHOMA AND NORTH TEXAS SHOULD BE
PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING.

..16..

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:35 AM CDTSevere Thunderstorm WarningOUNStephens40 min
May 27, 3:20 AM CDTSevere Thunderstorm WarningOUNCarter, Stephens40 min
May 27, 2:36 PM CDTSevere Thunderstorm WarningOUNGrant, Kay54 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
May 27, 6:39 PM CDTSevere Thunderstorm WarningOUNAlfalfa51 min
May 27, 6:55 PM CDTTornado WarningOUNAlfalfa35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.